Georgia, 2018

Damaging Winds in Georgia, March 1, 2018

March 1, 2018 · NWS FFC · 4 events in 4 counties and zones

A strong cold front associated with a fast moving upper-level short wave, swept through the region accompanied by a line of showers and thunderstorms. Even though instability was minimal, there were strong low and mid-level winds and ample shear with the system, allowing for gusty winds with the thunderstorms embedded in the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front associated with a fast moving upper-level short wave, swept through the region accompanied by a line of showers and thunderstorms. Even though instability was minimal, there were strong low and mid-level winds and ample shear with the system, allowing for gusty winds with the thunderstorms embedded in the line. A few of the stronger storms produced damaging wind gusts, downing trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 1, 10:18 AM EST, 49 minutes earlier.

Area forecast discussion, Mar 1, 10:18 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1018 AM EST Thu Mar 1 2018

.UPDATE...
The forecast is largely on track with minimal changes made. A line
of showers will continue to push SE fairly quickly thru the day
today. Although decent shear and helicity is currently in
place...instability will continue to be rather limited through the
morning across north Georgia. However a few thunderstorms will
remain possible with a threat for gusty winds.

By afternoon...instability will continue to increase amidst
decent shear. This could pose the potential for a few strong
thunderstorms across central Georgia this afternoon and evening.

The Flash Flood Watch and Wind Advisory remain unchanged from the
previous forecast package and continue to remain in effect.

Kovacik

&&

.PREV DISCUSSION... /Issued 637 AM EST Thu Mar 1 2018/

PREV DISCUSSION... /issued 311 AM EST Thu Mar 1 2018/

SHORT TERM /Today through Friday/...

Second wave of sustained moderate to occasionally heavy rainfall
has moved north of the area as warm frontal boundary continues to
lift. This will leave the area in a relative lull for most of the
morning awaiting 3rd and final wave in the form of pre-frontal
convective line. Until then, low clouds and drizzle with continued
threat of a passing shower will be the rule for the balance of
the forecast area.

Timing of the convective line vary by a few hours among the hi-res
guidance but generally are just a tad later than previous runs
with line entering state by 17Z. This would take it through the
metro by mid afternoon and through Macon by this evening. Ahead of
this feature, strong gusty gradient winds will be the rule with
models indicating high end gusts supportive of wind advisory
criteria. Will go ahead and issue for the southern metro and
points southward. Stayed tuned as this may need to be expanded
northward but hings a little more murky there as actual front
interferes with gust potential while also brining its own
convective gust potential.

Speaking of the line and severe chances, instability remains the
limiting factor and even the most unstable CAPE registers a few
hundred J/KG. Still though, with 850 jet at 50 kts and 925 at 40
kts, will not take much to bring winds to the surface and realize
some isolated trees or powerlines down. Threat may actually
increase over Central GA should conditions clear ahead of front
and additional energy is tapped that the models just are not
picking up on yet. Clearing and cooler for the remainder of the
short term period with highs Friday only in the 50s.

Deese

LONG TERM /Friday Night through Wednesday/...

Limited changes to the ongoing extended with the only weather
maker coming in the form of showers Monday night into Tue. Still
keeping these pops at high end chance for now but should model
trends continue, will need to increase to likely with subsequent
forecasts. With upper level ridge remaining just west of us
through most of the period, should see a return to more seasonal
values for highs and lows.

Deese

AVIATION... 12Z UPDATE...
IFR and LIFR has been slow to develop across the ATL terminals
although we are right on the fringe with RYY still in the lower
cigs. Most of the rain shield remains well north of the area so
only mild concern with additional precipitation this morning and
VCSH should suffice. Timing of frontal band of shra and embedded
tsra still on target and slated for 18Z for the ATL terminals and
slightly later for southern terminals. Otherwise, will be
increasingly windy today with gusts to 30 kts not out of the
question during the afternoon hours.

//ATL CONFIDENCE...12Z UPDATE...
Medium on timing of and chances of TSRA.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  42  63  35 /  90  90   0   0
Atlanta         72  42  59  37 / 100  80   0   0
Blairsville     63  36  54  29 / 100  40   0   0
Cartersville    70  40  58  33 / 100  50   0   0
Columbus        79  46  66  39 /  80  90   0   0
Gainesville     69  41  59  35 / 100  60   0   0
Macon           79  45  66  37 /  70  80   0   0
Rome            68  40  59  33 / 100  40   0   0
Peachtree City  75  42  62  35 /  90  90   0   0
Vidalia         80  50  69  41 /  20  40   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM EST this evening for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Clarke...Clayton...Coweta...Crawford...Crisp...Dodge...Dooly...
Emanuel...Fayette...Glascock...Greene...Hancock...Harris...
Heard...Henry...Houston...Jasper...Jefferson...Johnson...Jones...
Lamar...Laurens...Macon...Madison...Marion...Meriwether...
Monroe...Montgomery...Morgan...Muscogee...Newton...Oconee...
Oglethorpe...Peach...Pike...Pulaski...Putnam...Rockdale...
Schley...Spalding...Stewart...Sumter...Talbot...Taliaferro...
Taylor...Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...
Walton...Warren...Washington...Webster...Wheeler...Wilcox...
Wilkes...Wilkinson.

Flash Flood Watch until 7 PM EST this evening for the following
zones: Catoosa...Dade...Fannin...Gilmer...Lumpkin...Murray...
Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Mar 1, 4:44 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
444 AM EST Thu Mar 1 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
444 AM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Flash Flood Watch In Effect Through This Evening...
...Wind Advisory In Effect Through This Evening...

A flash flood watch is in effect for far north Georgia.
Persistent rainfall with short periods of heavy rainfall at times
may cause flash flooding or river flooding through this afternoon.
Refer to the flash flood watch for more information.

There will be a slight chance of thunderstorms as a line of
showers moves through the area. A few storms could be strong with
gusty winds being the main hazard. Ahead of this feature, winds
will increase across portions of the southern Atlanta metro and
into central Georgia, prompting the issuance of a wind advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected Friday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 1, 5:36 AM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
536 AM EST Thu Mar 1 2018

GAZ006>009-013>016-021>024-011400-
Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White-Cherokee-
Forsyth-Hall-Banks-
536 AM EST Thu Mar 1 2018

Patchy dense fog will affect portions of North Georgia through the
early morning hours. Visibility will drop to as low as a quarter
of a mile at times. Motorists are urged to allow extra time to
reach their destination. The fog should burn off by 9am for most
locations.
Special weather statement, Mar 1, 10:17 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1017 AM EST THU MAR 1 2018

GAZ019>021-030-031-041-011600-
Polk GA-Cherokee GA-Haralson GA-Bartow GA-Paulding GA-Floyd GA-
1017 AM EST THU MAR 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR POLK...NORTHWESTERN CHEROKEE...
HARALSON...BARTOW...NORTHERN PAULDING AND SOUTHEASTERN FLOYD COUNTIES
UNTIL 1100 AM EST...

At 1017 AM EST...a line of strong thunderstorms was along a line
extending from near Shannon to Etna to Cobb Town...and moving east at
45 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Rome, Cartersville, Cedartown, Buchanan, Adairsville, Rockmart,
Euharlee, Tallapoosa, Emerson, Aragon, Cave Spring, White, Waleska,
Kingston, Braswell, Taylorsville, Shannon, Cassville, Yorkville and
Burnt Hickory Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3434 8511 3436 8444 3408 8472 3408 8474
      3405 8474 3398 8481 3365 8529 3365 8534
      3403 8541
TIME...MOT...LOC 1517Z 263DEG 37KT 3430 8512 3402 8539 3365 8590

WIND...40MPH
Special weather statement, Mar 1, 10:49 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1049 AM EST THU MAR 1 2018

GAZ014-020>022-031>033-041>044-011630-
Dawson GA-North Fulton GA-Douglas GA-Cobb GA-Cherokee GA-Haralson GA-
Bartow GA-Carroll GA-Forsyth GA-Paulding GA-South Fulton GA-
1049 AM EST THU MAR 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON...NORTH
FULTON...DOUGLAS...COBB...CHEROKEE...HARALSON...SOUTHEASTERN
BARTOW...CARROLL...FORSYTH...PAULDING AND NORTHWESTERN SOUTH FULTON
COUNTIES UNTIL 1130 AM EST...

At 1049 AM EST...a line of strong thunderstorms was along a line
extending from near Lake Arrowhead to near Draketown to near Mount
Cheaha...and moving east at 45 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Atlanta, Marietta, Douglasville, Carrollton, Canton, Cartersville,
Dallas, Cumming, Buchanan, Sandy Springs, Roswell, Johns Creek,
Alpharetta, Smyrna, Milton, Kennesaw, Duluth, Woodstock, Acworth and
Sugar Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3382 8518 3391 8510 3391 8505 3395 8505
      3396 8498 3408 8493 3408 8494 3436 8468
      3441 8397 3436 8398 3429 8393 3424 8395
      3418 8406 3406 8411 3399 8419 3397 8435
      3381 8435 3342 8504 3343 8529 3372 8535
TIME...MOT...LOC 1549Z 269DEG 40KT 3431 8466 3382 8510 3344 8579

WIND...40MPH

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
March 1, 11:07 AM EST to 11:17 AM EST
Where
Paulding County, 0.91 mi SE of New Hope
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.942, -84.768

The Paulding County Emergency Manager reported multiple trees blown down near the intersection of Mount Tabor Church Road and East Paulding Drive and an awning damaged by the winds at the C. A. Roberts Elementary School nearby.

Thunderstorm Wind, Cobb

When
March 1, 11:21 AM EST to 11:42 AM EST
Where
Cobb County, 1.74 mi W of Marietta to 1.43 mi NW of (Mge)dobbins Afb Mar
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.955, -84.580

The Cobb County 911 center reported trees blown down around the intersection of Burnt Hickory Road and Polk Street. The AWOS at the Dobbins Air Reserve Base recorded a wind gust of 59 mph.

Thunderstorm Wind, Gwinnett

When
March 1, 11:50 AM EST to 12:05 PM EST
Where
Gwinnett County, 1.92 mi WSW of Lilburn to 0.51 mi NNE of Trickem
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.868, -84.160

The Gwinnett County Emergency Manager reported trees blown down around the intersection of Harmony Grove Road and Rosser Court and power lines blown down near the intersection of Stone Drive SW and Hudson Road SW.

Thunderstorm Wind, Bibb

When
March 1, 3:25 PM EST to 3:35 PM EST
Where
Bibb County, 0.28 mi WNW of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.732, -83.654

The Bibb County 911 center reported multiple trees blown down near the intersection of Highway 129 and Barnes Ferry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740771, 740773, 740775, 740776.